Alert archive / Idaho / Special Weather Statements in 2014

Special Weather Statement, NWS Pocatello, ID

August 19, 2014Bonneville County, Caribou County, Teton County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 19, 2014, 2:04 PM MDT for Bonneville County, Caribou County, Teton County, Idaho. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:04 PM MDT (20:04 UTC)
Expired
Aug 19, 2014, 3:00 PM MDT
In force
56 min
Issued by
NWS Pocatello, ID

Counties Bonneville County, ID, Caribou County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WWUS85 KPIH 192004
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 19 2014

IDZ019-020-023-192100-
CARIBOU ID-TETON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-
204 PM MDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHERN TETON COUNTY IN SOUTHEAST IDAHO
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED STRONG STORMS NEAR SWAN VALLEY...PALISADES RESERVOIR TO 
NEAR FREEDOM WYOMING ...MOVING EAST AT 10 MPH.  ADDITIONAL STORM 
DEVELOPMENT IS POSSIBLE THROUGH THE AFTERNOON

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.


LAT...LON 4385 11106 4268 11105 4273 11191 4346 11186
TIME...MOT...LOC 2002Z 274DEG 8KT 4339 11155

$$

PRESTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:47 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 19, 12:47 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT TUE AUG 19 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. EAST IDAHO AHEAD OF
AMPLIFYING TROUGH ALONG COAST WITH CUT OFF LOW OFF CALIFORNIA
COAST COMBINING WITH SLOWLY PROGRESSING STRONG SORTWAVE IN
WASHINGTON STATE. MONSOON SURGE EXTENDS NORTH INTO EASTERN IDAHO
WITH ANOTHER SHORTWAVE SLIDING NORTHEAST THROUGH GREAT BASIN. RADAR
SHOWING LINE OF LIGHT SHOWERS EASTERN PORTIONS BUT BELIEVE LITTLE
IS REACHING THE GROUND. CLOUD COVER KEEPING MUCH OF THIS REGION
CAPPED EARLY THIS AFTERNOON. BETTER INSTABILITY EXISTS FURTHER
NORTH IN CENTRAL MOUNTAINS AND ISOLATED THUNDERSTORMS ALREADY
DEVELOPING ACROSS THE REGION. MODELS INCLUDING RAP/HRRR CONTINUE
TO DEVELOP STRONGER THUNDERSTORMS ON NORTHERN EDGE OF CLOUD COVER
CONTINUING NORTH INTO CENTRAL MOUNTAINS THIS AFTERNOON AND
EVENING. WILL MAINTAIN SCATTERED CONVECTION BUT MIGHT BE OVERDONE
WITH THUNDER UNDER CURRENT CLOUD COVER. GREAT BASIN SHORTWAVE
EJECTS ACROSS SOUTHEAST CORNER TONIGHT WHICH SHOULD LEAVE MUCH OF
REGION IN WEAK UNSETTLED RIDGE OVERNIGHT. UPPER TROUGH SHIFTS EAST
INTO IDAHO THROUGH THE DAY WEDNESDAY FOR ANOTHER ROUND OF
CONVECTION. UPPER TROUGH BECOMES VERY SLIGHTLY NEGATIVELY TITLED
INTO THURSDAY WITH TROUGH AXIS DRAPED ACROSS WESTERN IDAHO. BOTH
GFS AND NAM SHOWING STRONG INDICATION THAT ENOUGH DRY AIR WILL
WORK INTO THE CENTRAL MOUNTAINS TO KEEP REGION DRY. LATEST WRINKLE
IN THE FORECAST HEADED INTO FRIDAY IS A RETURN TO THE SOLUTION OF
DEEP CUT OFF LOW OVER PACNW. NAM AND GFS DIFFER IN POSITION OF
CENTER OF LOW. NAM FURTHER NORTH AND MORE OPEN THAN
GFS...RESULTING IN MORE PRECIP ACROSS EAST IDAHO THAN PREVIOUS
RUNS. DMH

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. MADE NO CHANGES TO
CURRENT FORECAST. ECMWF AND GFS IN BETTER AGREEMENT THIS
RUN...BOTH SUPPORTING SLOW PROGRESSION OF CLOSED LOW FROM PACNW
LATE FRIDAY THROUGH IDAHO INTO OPEN TROUGH IN NORTHERN PLAINS LATE
SUNDAY. CONVECTION REMAINS POSSIBLE EACH DAY OF THE WEEKEND. FLOW
FLATTENS SOMEWHAT SUNDAY NIGHT AHEAD OF NEXT WAVE DIVING SOUTH
ALONG THE CANADIAN DIVIDE. TROUGH AXIS IN PLACE MONDAY...SHIFTING
INTO NORTHERN ROCKIES BY TUESDAY. CURRENT GRIDS MAINTAIN POPS NEAR
CLIMO AND WILL LEAVE FOR NOW. DMH

&&

.AVIATION...SHOWERS AND STORMS WILL BE AROUND THROUGH TOMORROW AND
BEYOND. WE WILL CARRY AT THE VERY LEAST VCTS AND VCSH IN THE TAFS.
GUSTY WINDS OVER 30 KTS ARE ALSO POSSIBLE...AND LOCALLY HEAVY RAIN
WHICH COULD TEMPORARILY REDUCE VISIBILITY.  KEYES

&&

.FIRE WEATHER...THE POSSIBILITY OF SHOWERS AND ISOLATED/WIDELY
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST FRIDAY ACROSS
MOST OF EASTERN IDAHO. THE BEST PERIODS FOR ANY RAINFALL OVER 0.10
INCHES WILL BE THROUGH TOMORROW AND AGAIN ON FRIDAY. FRIDAY ALSO NOW
LOOKS LIKE THE BEST DAY FOR MORE WIDESPREAD ACTIVITY. GUSTY WINDS
OVER 35MPH AT TIMES ARE POSSIBLE WITH STRONGER STORMS AS WELL. WE
WILL SEE INCREASING SURFACE WINDS BUT HIGHER HUMIDITY SHOULD NEGATE
ANY CONCERNS FOR CRITICAL FIRE CONDITIONS. THE MODELS ARE NOW NOT
TRYING TO DRY OUT THE SOUTHERN FIRE DISTRICTS OVER THE WEEKEND AND
BACK TO WIDELY VARYING SOLUTIONS ON HOW TO HANDLE THE STORM SAGGING
INTO THE NORTHERN STATES. WE KEPT WITH THE PREVIOUS IDEA OF SOME
DRYING ACROSS THE SOUTH AND A LITTLE BETTER CHANCE OF RAIN ACROSS
THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLAND.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 19, 1:47 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT TUE AUG 19 2014

IDZ018-031-032-192030-
BLAINE ID-CUSTER ID-
147 PM MDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 230 PM MDT

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STRONG THUNDERSTORMS OVER THE ADVISORY AREA...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. A FEW STORMS
MAY PRODUCE SMALL HAIL AND BRIEF DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  STANLEY...
  CLAYTON...
  CHALLIS...
  GALENA SUMMIT...
  REDFISH AND ALTURAS LAKES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4478 11510 4473 11495 4481 11481 4466 11473
      4458 11456 4483 11428 4475 11420 4474 11406
      4449 11380 4443 11352 4446 11345 4432 11334
      4356 11462 4360 11469 4380 11471 4385 11499
      4415 11503 4433 11530 4449 11524 4458 11531
TIME...MOT...LOC 1945Z 258DEG 22KT 4367 11456

JKEYES
Special weather statement, Aug 19, 2:04 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 19 2014

IDZ019-020-023-192100-
CARIBOU ID-TETON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-
204 PM MDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHERN TETON COUNTY IN SOUTHEAST IDAHO
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG STORMS NEAR SWAN VALLEY...PALISADES RESERVOIR TO
NEAR FREEDOM WYOMING ...MOVING EAST AT 10 MPH.  ADDITIONAL STORM
DEVELOPMENT IS POSSIBLE THROUGH THE AFTERNOON

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LAT...LON 4385 11106 4268 11105 4273 11191 4346 11186
TIME...MOT...LOC 2002Z 274DEG 8KT 4339 11155

PRESTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:47 PM MDTSpecial Weather StatementPIHCuster43 min
Aug 19, 2:35 PM MDTSpecial Weather StatementPIHCuster40 min
Aug 19, 4:03 PM MDTSpecial Weather StatementPIHButte42 min
Aug 19, 5:53 PM MDTAreal Flood AdvisoryPIHButte3 hr

Nearby

Special Weather Statements in Idaho, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.